This article highlights 5 published case reports that document medications causing unusual side effects that have not been readily seen in the literature.
This article is part 2 of a 6-part series on interesting and unusual medication-related case reports. For part 1 click here.
Case reports are defined as the scientific documentation of an individual patient. These reports are often written to document an unusual clinical presentation, treatment approach, side effect, or response to treatment. Most experts see case reports as the first line of evidence in health care, which can sometimes lead to future higher-level studies.
Case reports can be a great learning opportunity for both pharmacists and pharmacy students to understand a case progression and the unconventional response and effects of medications.
This article highlights 5 published case reports that document medications causing unusual side effects which have not been readily seen in the literature.
1. Spontaneous orgasms induced by rasagiline1
Rasagiline is a monoamine oxidase-B inhibitor (MAOI) that is FDA-approved for the treatment of Parkinson’s disease. Within the literature, there have been some reports of rasagiline causing impulse control disorders and hypersexual behavior as unintended side effects.
A 2014 case report documents rasagiline causing a rare side effect of spontaneous orgasms. The affected patient was a 42-year-old female with early-onset Parkinson’s disease who was admitted to a hospital neurology department with complaints of unwelcomed spontaneous orgasms. She reported that 7 days after starting rasagiline, she began to experience symptoms of hyperarousal and increased libido, which were accompanied by 3 to 5 spontaneous orgasms lasting 5 to 20 seconds. She was taking no other medications.
When the patient’s rasagiline was discontinued, her symptoms resolved. After resuming rasagiline several weeks later, the spontaneous orgasms recurred and the medication was again stopped.
The precise mechanism of rasagiline-induced spontaneous orgasms is unclear; however, the authors hypothesized the effect may be related to the dopaminergic stimulation caused by rasagiline use.
2. Drug-induced hiccups2,3
Hiccups are caused by involuntary contractions of the diaphragm followed by closure of the vocal cords, resulting in a “hic” sound. Common causes of hiccups include coughing, swallowing air excessively, rapid eating or laughing, gastrointestinal disorders, nervous system disorders, and sometimes drug therapy.
In 2015, a case report was published about a 76-year-old man with a multi-year history of intractable, persistent hiccups. His medical history included dementia, atrial fibrillation, hypothyroidism, GERD, osteoporosis, and former alcohol and marijuana use. The hiccups gradually began following initiation of donepezil and worsened as the medication was titrated to a higher dose.
The patient was initially treated with omeprazole daily and baclofen as needed for the hiccups. He also tried haloperidol as needed and metoclopramide, all of which had ineffective response. Three days after doctors tapered his donepezil, the hiccups resolved. On several occasions, the donepezil was reinitiated and eventually stopped, all of which was associated with hiccup onset and resolution.
A separate report published in 2015 documented a case of acute hiccups caused by aripiprazole in a 62 year old man with no clear risk factors. In this case, the hiccups began 2-3 hours after the first dose of aripiprazole, resolved once the medication was stopped, and subsequently began once it was reinitiated.
Although the exact mechanism of hiccups remains undefined, research suggests that changes in dopaminergic and seratonergic states seem to be important in the development of hiccups.
3. Life threatening coma and sunburn in a patient using fentanyl patches4
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is available in a number of formulations including a patch, spray, lozenge, IV solution, and buccal tablet. The transdermal formulation has been used increasingly over recent years due to a steady release of the medication, strong analgesic effect, and convenient administration. On the downside, some case reports have reported opioid overdose in patients after exposure of the patch to heat.
This 2012 case report tells the story of a 77-year-old Caucasian woman who was using 50 mcg/hour of transdermal fentanyl to alleviate chronic back pain. After falling asleep in the sun while on vacation in France, the woman was found unconscious six hours later. She was taken by ambulance to the hospital where she displayed signs of opioid overdose with respiratory depression, sustained hyperthermia, and severe burns to her abdomen and lower limbs.
She was subsequently given 2 doses of naloxone and intubated, ventilated, and admitted to the intensive care unit of the local hospital. Intravenous fluids were required to correct her dehydration, acute kidney injury, and electrolyte imbalance, while surgical debridement was used for her necrotic abdominal burn. After a gradual recovery, she was discharged seven days later with no clear neurological complications.
The authors explain that heat can increase skin permeability to drugs through several mechanisms which result in increased systemic circulation. Additionally, a 3°C increase in body temperature has been shown to raise peak fentanyl plasma concentration by 25%.
4. Visual hallucinations caused by metoprolol5
Metoprolol is a commonly prescribed beta-blocker for the treatment of various cardiovascular conditions. Although metoprolol is generally well-tolerated, central nervous system effects have been reported with the more highly lipophilic beta-blockers such as propranolol, timolol, and pindolol.
In 2012, researchers published a case series of three patients with visual hallucinations induced by metoprolol. The first patient was an 84-year-old woman with a history of hypertension and osteoarthritis who suffered from visual hallucinations for several years after starting metoprolol. Following an extensive series of tests and workups to rule out other causes, the metoprolol was stopped and her symptoms resolved within several days.
The second case involved a 62-year-old man who was discharged from the hospital from myocardial infarction with a number of medications, including metoprolol. After several months, he reported to his doctor that he had been seeing dead people at night and animals at times, which began immediately following his discharge. Upon discontinuation of the metoprolol the visual disturbances resolved within several days.
The third case documents the case of a 68-year-old woman who reported visual hallucinations at night for two years while taking metoprolol. She believed the hallucinations started around the same time she was initiated on metoprolol. After switching to atenolol, her symptoms resolved within four days.
Although the mechanism behind beta-blocker induced hallucinations is unclear, the researchers explain that metoprolol’s intermediate degree of lipophilicity may allow for CNS drug penetration. In patients experiencing these types of CNS effects, it may be beneficial to switch to a more hydrophilic beta-blocker such as atenolol, or one of the newer third generation beta-blockers like carvedilol.
5. Topiramate-induced psychosis in 2 members of the same family6
Topiramate is an anti-epileptic drug that was FDA approved in 1996 to treat seizures and in 2004 for migraine prevention. It is frequently used off-label for a number of conditions including mood disorders, essential tremor, and alcohol dependence.
In 2008, researchers published a case report of topiramate-induced psychosis in a patient with familial essential tremor. The case documents a 46-year-old man who presented to the emergency room with an 8-day history visual hallucinations and paranoid delusions. His past medical history included essential tremor which was being treated with topiramate. There was no history of psychiatric symptoms and no history of alcohol use within the past 3 months.
After blood tests and scans were found to be unremarkable, doctors learned from the patient’s father that the onset of symptoms occurred several days after the topiramate dose was increased. After the topiramate was stopped, the patient’s symptoms gradually improved until he was discharged the following week. Unfortunately, the patient’s tremor did return.
After learning that the topiramate was likely the cause of psychosis, the patient reported that his sister developed visual hallucinations when she started topiramate for migraine prophylaxis, and that symptoms resolved once therapy was discontinued.
The authors were unable to explain why topiramate would cause this side effect in two family members, but hypothesized they may have some type of an inherited abnormality of topiramate metabolism or a familial predisposition to psychosis.